You don’t have to look far to see another headline about the opioid crisis. Opioids are strong prescription medications, and the dangers around their misuse have become far more apparent. In many countries, overdose death rates are rising, and Canada is no exception.
With the increased risk of either experiencing or witnessing an opioid overdose, it’s important to be able to recognize the signs and symptoms of an opioid overdose:
- blue lips or nails
- dizziness and confusion
- can’t be woken up
- choking, gargling or snoring sounds
- slow, irregular, weak or no breathing
- drowsiness or difficulty staying awake
- small or pinpoint pupils
If you see someone with these signs, call 911 immediately. As Naloxone is an opioid antagonist, it can temporarily reverse an opioid overdose.
Naloxone kits, both nasal and injectable versions, have been available to the public since 2018. These free kits are available at most pharmacies without a prescription, and the pharmacist can give you an overview on how to use them. Similar to an Epi-Pen, it’s used for emergencies and the hope is to prevent harm in those who may be need this lifesaving drug. Call ahead to ensure your pharmacy has a naloxone kit to give you. The Ontario Government website also has an interactive tool to find a kit. The kits typically expire after one year.
Whether you get the nasal spray or the injectable kit, it will have everything you need to treat an opioid overdose.
These are the general steps you’ll need to take if you see someone in distress:
- shout and shake to wake… if the person is not responding then…
- call 911
- give naloxone, either by nose or by injection
- if you’re not sure, then follow the instructions of the emergency dispatcher
- after administering the medication, perform rescue breathing and/or chest compressions (use the one-way valve barrier and gloves in the kit)
- if there is no improvement after 2 to 3 minutes, repeat
The most important thing to remember is to stay with the person. They might be disoriented at first, in pain, and generally not feeling well, but because of the short-acting nature of naloxone, it’s important to not leave them alone.
Your health care provider can give you more information on both proper opioid use, as well as the role of a naloxone kit.